Alert archive / Texas / Tornado Warnings in 1999

Tornado Warning 28, NWS Amarillo, TX

June 29, 1999Carson County, Hutchinson County, Texas

NWS Amarillo, TX issued this tornado warning at Jun 29, 1999, 9:22 PM CDT for Carson County, Hutchinson County, Texas. It was in force for 68 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 29, 1999, 9:22 PM CDT (02:22 UTC)
Expired
Jun 29, 1999, 10:30 PM CDT
In force
68 min
Issued by
NWS Amarillo, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Carson County, TX, Hutchinson County, TX

What was reported inside it

TimeReportWhereRemark
Jun 29, 9:31 PM CDTHail 0.88Skellytown, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 8:45 PM CDTTornado WatchSPC2 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.4 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 1999-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1987 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 1999-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1987 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
2394 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.0
Supercell composite
20.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 300224 RRA
TORAMA
TXC065-233-300330-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
922 PM CDT TUE JUN 29 1999

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN CARSON COUNTY IN THE TEXAS PANHANDLE
  SOUTHEASTERN HUTCHINSON COUNTY IN THE TEXAS PANHANDLE

* UNTIL 1030 PM CDT

* AT 922 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST DANGEROUS
  PORTION OF THE STORM WAS LOCATED 8 MILES NORTHWEST OF SKELLYTOWN...
  OR ABOUT 8 MILES EAST OF BORGER...MOVING SOUTH AT 35 MPH. LARGE    
  HAIL IS ALSO LIKELY WITH THE STORM. LARGE HAIL WILL LIKELY FALL    
  OVER SOUTHEASTERN CARSON COUNTY WELL BEFORE THE TORNADIC PORTION   
  OF THE STORM ARRIVES

* THE TORNADO IS EXPECTED TO BE NEAR...
  SKELLYTOWN AT 930 PM CDT
  WHITE DEER AT 945 PM CDT
  
THIS IS A DANGEROUS STORM SITUATION. DO NOT RUN OUTSIDE TO FIND THE
TORNADO...SEEK SHELTER IMMEDIATELY. MOVE TO A SHELTER BELOW GROUND IF
AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR. USE BLANKETS...PILLOWS OR CUSHIONS TO COVER YOUR BODY.

LAT...LON 3572 10110 3567 10135 3518 10137 ^3519 10108

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 29, 2:45 PM CDT, 6 hours 37 minutes earlier.

Area forecast discussion, Jun 29, 2:45 PM CDT, 6 hours 37 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
245 PM CDT TUE JUN 29 1999

SOUTHERLY FLOW ACROSS NW TEXAS HAVE HELPED DEW POINTS TO RISE
ALL DAY ACROSS THE PANHANDLES...AND AFTERNOON TEMPS HAVE WELL
SURPASSED YESTERDAYS HIGHS. THE LOCATION OF THE WARM FRONT WILL
AGAIN A FACTOR FOR THUNDERSTORM DEVELOPMENT. HOWEVER...SURFACE
TROUGH DEEPENING ACROSS SE CO WILL HAVE ENOUGH CONVERGENCE FOR
CONVECTION INITIATION WITHOUT THE FRONT. TS DEVELOPMENT IS ALREADY
BEGINNING ALONG CONVERGENCE BOUNDARY IN SE CO AND NE NM...ALSO
SURFACE PLOTS SHOWS A LOW LEVEL CONVERGENCE BOUNDARY EXTENDING
ACROSS THE WESTERN PANHANDLES. WILL HAVE TO WATCH THIS AREA CLOSELY
THIS AFTERNOON/EVENING.

MODELS STILL INDICATE A WEAK SHORT WAVE AND SPEED MAX TO MOVE OVER
PANHANDLES LATE THIS AFTERNOON/EVENING TO FURTHER SPARK AND SUSTAIN
CONVECTION. ONE QUESTION IS PINPOINTING POSSIBLE LOCATION FOR MCS
DEVELOPMENT AND TRACKING OVER NIGHT.

WEDNESDAY WE WILL BE IN WARM MOIST AND VERY UNSTABLE AIR ONCE AGAIN
WITH A SHORT WAVE PASSING ACROSS THE CENTRAL PLAINS...THIS MAY HELP
SCATTERED AFTERNOON/EVENING THUNDERSTORMS TO FORM AGAIN ACROSS THE
PANHANDLES.

THURSDAY HIGH PRESSURE BUILDS IN WITH NO STRONG UPPER SUPPORT FOR
CONVECTION...BUT DIURNAL HEATING MAY BE ENOUGH FOR SOME LATE
THUNDERSTORMS.

IN THE EXTENDED
NO MAJOR CHANGES IN THE EXTENDED...CONTINUED HOT WITH A SLIGHT
CHANCE OF CONVECTION EACH DAY.

PRELIM CCF...
AMA 65/90 67/95 68 533

.AMA...
TX...NONE.
OK...NONE.

N. DIPASQUALE

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:27 PM CDTTornado WarningAMAHutchinson63 min
Jun 29, 7:40 PM CDTTornado WarningAMACarson50 min
Jun 29, 7:46 PM CDTSevere Thunderstorm WarningAMAHansford59 min
Jun 29, 8:21 PM CDTTornado WarningAMAHutchinson69 min
Jun 29, 8:30 PM CDTSevere Thunderstorm WarningAMACarson, Donley60 min
Jun 29, 9:35 PM CDTSevere Thunderstorm WarningAMAArmstrong55 min
Jun 29, 9:42 PM CDTSevere Thunderstorm WarningAMAGray63 min
Jun 29, 10:31 PM CDTSevere Thunderstorm WarningAMAHansford44 min
Jun 30, 12:11 AM CDTFlash Flood WarningAMAHansford2 hr
Jun 30, 12:25 AM CDTSevere Thunderstorm WarningAMAHansford65 min
Jun 30, 12:52 AM CDTTornado WarningAMAHansford23 min
Jun 30, 3:06 AM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree54 min
Jun 30, 3:59 AM CDTSevere Thunderstorm WarningAMAOchiltree46 min
Jun 30, 4:54 AM CDTSevere Thunderstorm WarningAMALipscomb66 min

Nearby

Tornado Warnings in Texas, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.